Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 19, 2016, 5:21 PM CDT for Chase County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2016, 5:21 PM CDT (22:21 UTC)
- Expired
- Aug 19, 2016, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
County Chase County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1606 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060 WWUS83 KICT 192221 SPSICT SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 521 PM CDT FRI AUG 19 2016 KSZ053-192245- CHASE KS- 521 PM CDT FRI AUG 19 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN CHASE COUNTY IN EAST CENTRAL KANSAS... * UNTIL 545 PM CDT * AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BURDICK...OR 12 MILES WEST OF STRONG CITY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... HYMER AND TALLGRASS PRAIRIE PRESERVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL KANSAS. LAT...LON 3852 9644 3836 9682 3852 9682 TIME...MOT...LOC 2221Z 230DEG 32KT 3845 9676 $$ KLEINSASSER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:34 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 19, 3:34 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Wichita KS 334 PM CDT FRI AUG 19 2016 .SYNOPSIS... Issued at 333 PM CDT Fri Aug 19 2016 This afternoon, a strong cold front stretched from IA, thru North- Central and SW KS, to the Ok Panhandle. High octane gulf moisture continues to stream from N TX, across most of OK, to the generally the ern half of KS. A cluster of thunderstorms has broken out along the front from Srn Nebraska to North-Central KS a few of which are severe. An isolated cell has also developed over Wrn Sumner County & is moving NE toward Sedgwick County. && .SHORT TERM...(This Evening through Monday Night) Issued at 333 PM CDT Fri Aug 19 2016 This Evening/Tonight: A sharp upper-deck wave that extends from an intense upper cyclone centered over Hudson Bay across the Wrn Dakotas to NE WY will move slowly SE across the Nrn Plains. This would kick the cold front SE with the boundary venturing into SE KS very late tngt. With a very moist and unstable airmass entrenched across the KS Neighborhood, thunderstorms are sure to increase, but with the greatest 6K shear displaced well to the NW of the front anticipate only "marginally severe" convection tonight, i.e. hail around 1 inch and 50-60 mph winds. The greatest threat is heavy rains as precipitable waters around 2 inches reside across all areas, so will need to watch for flooding. Rest of the Weekend: As the cold front continues its SE push toward, then across, the MS Valley the thunderstorms would quickly end, vacating SE KS Sat Morning. Much cooler weather would then spread SE across the Great Plains with Sat's maxes ~15F below normal & Sun's 7-10F below normal. Mon & Mon Night: Warmer weather quickly returns to the Great Plains as a broad but fairly weak sfc trof develops along the Front Range which'll push the large sfc high further across the Ern U.S. The onsetting Sly should increase sufficiently to push Mon's maxes to near 90F along the Wrn corridor. As the Wrn Plains sfc trof pushes E the return moisture should be sufficient to 'spark' thunderstorms across the Srn Plains that may reach the OK/KS border late Mon Night. .LONG TERM...(Tuesday through Friday) Issued at 333 PM CDT Fri Aug 19 2016 Tue-Thu: An intense upper-deck short wave, that is scheduled to reach the Pacific NW Mon Morning, will push E, then lift NE, over Alberta & Saskatchewan Tue & Tue Night, respectively. This would push sfc trof & eventually a cold front SE into the KS Neighborhood. With the upper-deck trof undergoing cyclogenesis & eventually occluding the trof & front would decelerate. This would translate into thunderstorms occurring across the region throughout these periods. The greatest upper support is N of KS so at this time trhe severe potential is marginal, but stay tuned. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1233 PM CDT Fri Aug 19 2016 Main aviation concern will be storms late this afternoon and overnight as a strong cold front sweeps through. Cold front currently stretches from generally KCNK-KRSL-KDDC and is continuing to push southeast. Storms are expected to develop along this front in a couple hours first over central KS and eventually over south central and se KS. Storms look to affect KHUT around 23z, KICT around 00z and KCNU around 03z. Main threats with storms will be microburst straight-line winds along with very high rainfall rates. Hail will be possible but should remain at or below quarter size. Could see some MVFR cigs behind the front as cooler air spills south. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 78 58 83 / 90 10 0 0 Hutchinson 64 77 56 82 / 80 10 0 0 Newton 64 76 57 82 / 90 10 0 0 ElDorado 65 77 57 82 / 90 10 0 0 Winfield-KWLD 67 78 58 83 / 90 10 0 0 Russell 59 77 55 84 / 70 10 0 0 Great Bend 60 77 55 84 / 70 10 0 0 Salina 63 78 56 84 / 80 10 0 0 McPherson 63 77 56 82 / 80 10 0 0 Coffeyville 70 81 58 84 / 80 20 0 0 Chanute 69 79 57 82 / 90 20 0 0 Iola 68 78 57 81 / 90 20 0 0 Parsons-KPPF 69 80 57 83 / 80 20 0 0 && .ICT Watches/Warnings/Advisories... None. && SYNOPSIS...EPS SHORT TERM...EPS LONG TERM...EPS AVIATION...RBL
Hazardous weather outlook, Aug 19, 3:48 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT FRI AUG 19 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 348 PM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS WILL IMPACT ALL AREAS. SEVERE THUNDERSTORMS, THAT MAY PRODUCE QUARTER-SIZED HAIL, WINDS AROUND 60 MPH, AND VERY HEAVY RAINS, ARE LIKELY. FLOODING IS POSSIBLE, ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL LINGER INTO SATURDAY MORNING ACROSS SOUTHEAST KANSAS BUT SHOULD BE NEITHER STRONG NOR SEVERE. THUNDERSTORMS WILL RETURN TO THE REGION FOR LATE MONDAY NIGHT THROUGH THURSDAY. SOME OF THESE STORMS MAY BE STRONG WITH LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Aug 19, 4:53 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 3 NNE PEABODY 38.20N 97.09W
08/19/2016 E50 MPH MARION KS TRAINED SPOTTER
MULTIPLE 3/4 INCH TO 1 INCH TREE LIMBS DOWN.
&&
METZGERLocal storm report, Aug 19, 4:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST WINFIELD 37.27N 96.97W
08/19/2016 M66 MPH COWLEY KS AWOS
&&
METZGERLocal storm report, Aug 19, 5:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST STROTHER FIELD AIRPORT 37.16N 97.03W
08/19/2016 M66.00 MPH COWLEY KS AWOS
&&
METZGERSpecial weather statement, Aug 19, 5:05 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
505 PM CDT FRI AUG 19 2016
KSZ068-069-083-092-093-192230-
SEDGWICK KS-HARVEY KS-SUMNER KS-BUTLER KS-COWLEY KS-
505 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING HIT-OR-MISS THUNDERSTORMS ACROSS MUCH OF SOUTH-CENTRAL
KANSAS...GENERALLY MOVING NORTHEAST AT 20 MPH.
ANY OF THIS ACTIVITY WILL BE CAPABLE OF LOCALIZED OCCURRENCES OF PEA
TO DIME SIZE HAIL...AND WIND GUSTS UP TO 55 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.
LAT...LON 3700 9780 3773 9781 3774 9770 3817 9770
3818 9716 3809 9715 3808 9652 3700 9653
TIME...MOT...LOC 2202Z 229DEG 18KT 3751 9685
KLEINSASSERSpecial weather statement, Aug 19, 5:14 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT FRI AUG 19 2016
KSZ050>052-192245-
MCPHERSON KS-MARION KS-RICE KS-
514 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
MCPHERSON COUNTY IN CENTRAL KANSAS...
MARION COUNTY IN CENTRAL KANSAS...
RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING NUMEROUS THUNDERSTORMS ACROSS RICE...MCPHERSON AND
NORTHWEST MARION COUNTIES...GENERALLY MOVING NORTHEAST AT 20 MPH.
ANY OF THIS ACTIVITY WILL BE CAPABLE OF LOCALIZED OCCURRENCES OF PEA
TO DIME SIZE HAIL...AND WIND GUSTS UP TO 55 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.
LAT...LON 3852 9810 3852 9793 3861 9792 3861 9693
3852 9693 3852 9682 3809 9684 3809 9715
3818 9716 3817 9847 3837 9848
TIME...MOT...LOC 2212Z 236DEG 23KT 3834 9811
KLEINSASSERSpecial weather statement, Aug 19, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 521 PM CDT FRI AUG 19 2016 KSZ053-192245- CHASE KS- 521 PM CDT FRI AUG 19 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN CHASE COUNTY IN EAST CENTRAL KANSAS... * UNTIL 545 PM CDT * AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BURDICK...OR 12 MILES WEST OF STRONG CITY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... HYMER AND TALLGRASS PRAIRIE PRESERVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL KANSAS. LAT...LON 3852 9644 3836 9682 3852 9682 TIME...MOT...LOC 2221Z 230DEG 32KT 3845 9676 KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:04 PM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
| Aug 19, 2:20 PM CDT | Special Weather Statement | ICT | Russell | 25 min |
| Aug 19, 2:32 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Aug 19, 2:36 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| Aug 19, 2:39 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 41 min |
| Aug 19, 2:55 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 46 min |
| Aug 19, 3:14 PM CDT | Special Weather Statement | ICT | Sumner | 31 min |
| Aug 19, 3:17 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| Aug 19, 3:25 PM CDT | Special Weather Statement | ICT | Barton | 35 min |
| Aug 19, 3:46 PM CDT | Special Weather Statement | ICT | Barton, Lincoln | 29 min |
| Aug 19, 3:51 PM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| Aug 19, 4:12 PM CDT | Special Weather Statement | ICT | Ellsworth, Saline | 33 min |
| Aug 19, 4:21 PM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 24 min |
| Aug 19, 4:34 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 41 min |
| Aug 19, 4:47 PM CDT | Special Weather Statement | ICT | McPherson, Rice, Saline | 28 min |
| Aug 19, 5:05 PM CDT | Special Weather Statement | ICT | Butler, Cowley, Harvey, Sedgwick, Sumner | 25 min |
| Aug 19, 5:14 PM CDT | Special Weather Statement | ICT | McPherson, Marion, Rice | 31 min |
| Aug 19, 5:30 PM CDT | Areal Flood Warning | ICT | McPherson, Marion, Rice | 4 hr |
| Aug 19, 5:39 PM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| Aug 19, 6:22 PM CDT | Special Weather Statement | ICT | Greenwood | 23 min |
| Aug 19, 6:56 PM CDT | Special Weather Statement | ICT | Kingman | 34 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.